Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 86, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2009, 10:26 PM CDT for Martin County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2009, 10:26 PM CDT (03:26 UTC)
- Expired
- May 2, 2009, 11:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 030326 SVRMAF TXC317-030400- /O.NEW.KMAF.SV.W.0086.090503T0326Z-090503T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1026 PM CDT SAT MAY 2 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MARTIN COUNTY IN WEST TEXAS... * UNTIL 1100 PM CDT * AT 1026 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF THREE LEAGUES...OR 19 MILES SOUTHWEST OF LAMESA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... BUFORD... THREE LEAGUES... FLOWER GROVE... TARZAN... GRADY... LENORAH... BROWN... LAT...LON 3250 10170 3220 10172 3239 10220 3251 10219 TIME...MOT...LOC 0326Z 287DEG 37KT 3248 10210 $$
1 follow-up statement
000 WWUS54 KMAF 030341 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1041 PM CDT SAT MAY 2 2009 TXC317-030400- /O.CON.KMAF.SV.W.0086.000000T0000Z-090503T0400Z/ MARTIN TX- 1041 PM CDT SAT MAY 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHERN MARTIN COUNTY... AT 1040 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BUFORD...OR ABOUT 21 MILES SOUTH OF LAMESA...MOVING EAST AT 40 MPH. THIS STORM WILL CROSS SH137 NORTH OF LENORAH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...GRADY... LENORAH AND BROWN. LAT...LON 3250 10170 3220 10172 3239 10220 3251 10219 TIME...MOT...LOC 0340Z 287DEG 37KT 3244 10193 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:30 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 2, 6:30 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT SAT MAY 2 2009
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
LATEST SFC ANALYSIS SHOWS COLD FRONT BACKDOORING INTO WEST TEXAS/SE
NM...AND WILL SLOWLY BACK SFC FLOW OVERNIGHT...TO N-NW BY 12Z
SUNDAY. SHORTWAVE DIGGING SE THRU NM IS TRYING TO SET OFF
CONVECTION IN LEA COUNTY...BUT NOT CLEAR AT THE MOMENT WHETHER IT
WILL BE SUCCESSFUL. OTHERWISE...A LITTLE HIGH CLOUD WILL BE
POSSIBLE AS THE SHORTWAVE PASSES. FORECAST SOUNDINGS SUGGEST A CU
FIELD WILL BE POSSIBLE SUNDAY AFTERNOON IN THE NE.
&&
.PREV DISCUSSION... /ISSUED 318 PM CDT SAT MAY 2 2009/
DISCUSSION...
CURRENT WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL SHORTWAVE WAVE
TROUGH MOVING ACROSS THE FOUR CORNERS REGION OF THE SOUTHWEST UNITED
STATES. AS THIS FEATURE MOVES ACROSS NEW MEXICO...SLIGHT MID LEVEL
COOLING IS EXPECTED ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND THE
UPPER TRANS PECOS REGION BY 00Z TONIGHT.
THE RUC 21Z PROG SHOWS CAPE VALUES AROUND 1500 J/KG OVER SOUTHEAST
NEW MEXICO EXTENDING INTO THE WESTERN TEXAS PERMIAN BASIN AND THE
UPPER TRANS PECOS REGION. HIGH VALUES IN EXCESS OF 2500 J/KG ARE
SEEN FARTHER SOUTHEAST ACROSS PORTIONS OF THE LOWER TRANS PECOS AND
STOCKTON PLATEAU REGIONS. THIS AXIS OF HIGH BOUYANCY IS COINCIDENT
WITH A SURFACE COLD FRONT CURRENTLY DRAPED ACROSS THE AREA.
CURRENT VISIBLE SATELLITE IMAGERY SHOWS THAT THE CLOUD SHIELD THAT
HAS COVERED MUCH OF THE AREA EARLIER TODAY HAS BEGAN TO MAKE ITS WAY
EASTWARD...ALLOWING FOR DECREASING CLOUDS OVER THE WESTERN PORTIONS
OF THE CWA. THIS WILL ALLOW FOR BETTER DAYTIME HEATING AND
DESTABILIZATION ALONG AND NEAR THIS FRONTAL BOUNDARY. FACTOR IN THE
AFOREMENTIONED MID LEVEL COOLING EXPECTED WITH THE APPROACHING UPPER
SYSTEM...BETTER LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONTAL
BOUNDARY...ALL IN THE AREAS OF HIGHEST INSTABILITIES...AND WE HAVE
THE MAKINGS FOR A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE
AREA LATER THIS AFTERNOON AND DURING THE EVENING HOURS. IT WOULD
NOT BE A SURPRISE TO SEE A FEW STRONG STORMS...EVEN AN ISOLATED
SEVERE STORM GIVEN THE AMOUNT OF ANTICIPATED INSTABILITY. WHILE THE
SOUTHEAST AREAS HAVE HIGHER PROGGED CAPE VALUES...THEY ALSO HAVE
MORE CONVECTIVE INHIBITION. THUS...THE BEST POPS REMAIN OVER THE
NORTHERN PORTIONS OF THE CWA AND ONLY MINOR MODIFICATIONS WERE MADE
FROM THE PREVIOUS FORECAST.
BOTH THE WRF AND THE GFS SHOW THE SURFACE RIDGE WILL CONTINUE TO
BUILD INTO THE AREA ON SUNDAY. THIS WILL LEAD TO DAYTIME
TEMPERATURES AT OR BELOW NORMAL. AS AN UPPER LEVEL STORM SYSTEM
MOVES INTO THE NORTHERN HIGH PLAINS ON MONDAY...ASSOCIATED SURFACE
LOW PRESSURE WILL DEEPEN OVER THE NORTHERN PLAINS...RESULTING IN
SOUTHEAST TO SOUTH SURFACE RETURN FLOW AND INCREASING LOW LEVEL
MOISTURE OVER OUR AREA. PRIMARY INDICATIONS ARE THAT THE DRYLINE
WILL REESTABLISH ITSELF ACROSS THE AREA BEGINNING MONDAY. BY
TUESDAY...THE COMBINATION OF IMPRESSIVE CAPE VALUES ALONG AND EAST
OF THE DRYLINE...COINCIDENT WITH DEEP LAYER SHEAR AND DECENT MID
LEVEL LAPSE RATES COULD PROVIDE ANOTHER CHANCE FOR SEVERE WEATHER
OVER THE CENTRAL AND EASTERN TEXAS PERMIAN BASIN AND SOUTHERN
PORTIONS OF THE ROLLING PLAINS.
BY WEDNESDAY...UPPER LEVEL RIDGING WILL ESTABLISH ITSELF OVER THE
SOUTHWEST U.S. AND ACROSS NORTHERN MEXICO. THIS WILL LEAD TO WARMER
AND GENERALLY DRIER CONDITIONS ACROSS THE CWA.
FIRE WEATHER...
RFW CONDITIONS HAVE DEVELOPED IN PARTS OF THE GDP MTNS AND DAVIS
MTNS ABOVE 6KFT WHERE WINDS OF 25-35 MPH WITH G40-45 MPH AND RH/S
NEAR 10 PCT BEING REPORTED. CLOUDS CONTINUE TO MOVE E AND RFW WILL
REMAIN IN EFFECT FOR GDP MTNS/VAN HORN/DAVIS MTNS THRU 9 PM CDT/8 PM
MDT. ONLY LOCAL RFW CONDITIONS SUNDAY IN GDP MTNS WHERE WINDS AND
TOPOGRAPHY ALIGN. OTHERWISE SIG WARMING WILL COMMENCE TUE AND
PERSISTS THRU AT LEAST THUR.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
44Hazardous weather outlook, May 2, 2:11 PM CDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT SAT MAY 2 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 211 PM CDT SAT MAY 2 2009 /111 PM MDT SAT MAY 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING AS FAR WEST AS LEA COUNTY AND THE WESTERN PERMIAN BASIN NEAR THE PECOS RIVER. SCATTERED STORMS WILL BE POSSIBLE INTO THE NIGHT ACROSS PARTS OF THE OF THE PERMIAN BASIN...INCLUDING MITCHELL AND SCURRY COUNTIES. SOME OF THESE STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS THE PRIMARY CONCERNS. A RED FLAG WARNING IS IN EFFECT INTO THIS EVENING FOR THE GUADALUPE MOUNTAINS...VAN HORN CORRIDOR...AND THE APACHE AND DAVIS MOUNTAINS. GUSTY WINDS TO 40 MPH IN THE DAVIS MOUNTAINS ABOVE 6000 FT AND 50 MPH IN THE GUADALUPE MOUNTAINS CAN BE EXPECTED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 2, 8:31 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 831 PM CDT SAT MAY 2 2009 TXZ045-030200- GAINES- 831 PM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN GAINES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF HIGGINBOTHAM AT 831 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN NORTHERN GAINES COUNTY...INCLUDING THE CITIES OF SEAGRAVES AND SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 2, 8:59 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 859 PM CDT SAT MAY 2 2009 TXZ045-030245- GAINES- 859 PM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN GAINES COUNTY. A STRONG THUNDERSTORM WAS LOCATED ON THE EAST SIDE OF SEMINOLE AT 859 PM CDT...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL CROSS U.S.180 EAST OF SEMINOLE. PEOPLE IN SOUTHEASTERN GAINES COUNTY...INCLUDING THE CITY OF SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 2, 9:30 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 930 PM CDT SAT MAY 2 2009 TXZ046-030300- DAWSON- 930 PM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN DAWSON COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES SOUTH OF SAND AT 929 PM CDT...MOVING EAST AT 35 MPH. MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHERN DAWSON COUNTY...INCLUDING THE CITY OF LAMESA... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 2, 9:31 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 931 PM CDT SAT MAY 2 2009 NMZ033-TXZ045-030315- CENTRAL LEA COUNTY-GAINES- 931 PM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF HIGGINBOTHAM AT 931 PM CDT/831 PM MDT/...MOVING EAST AT 35 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 2, 10:11 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1011 PM CDT SAT MAY 2 2009 TXZ045-046-050-051-030345- GAINES-ANDREWS-DAWSON-MARTIN- 1011 PM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN ANDREWS... NORTHWESTERN MARTIN...SOUTHEASTERN GAINES AND SOUTHWESTERN DAWSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF PATRICIA AT 1011 PM CDT...MOVING EAST AT 35 MPH. PEOPLE IN NORTHEASTERN ANDREWS...NORTHWESTERN MARTIN...SOUTHEASTERN GAINES AND SOUTHWESTERN DAWSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 2, 10:14 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1014 PM CDT SAT MAY 2 2009 TXZ045-030345- GAINES- 1014 PM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF SEMINOLE AT 1013 PM CDT...MOVING EAST AT 40 MPH. THIS STORM WILL CROSS U.S. 385 SOUTH OF SEMINOLE. PEOPLE IN CENTRAL GAINES COUNTY...INCLUDING THE CITY OF SEMINOLE... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:02 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 43 min |
| May 2, 10:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| May 3, 2:31 PM CDT | Fire Weather Watch | MAF | 13 hr | |
| May 3, 2:31 PM CDT | Fire Weather Watch | MAF | 38 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.